Virginia, 2022Flash Flooding and Heavy Rain in Virginia, July 12 to 13, 2022
July 12 to 13, 2022 · NWS RNK · 4 events in 1 county or zone
A broken line of thunderstorms developed ahead of a cold front extending from a low pressure system over the eastern Great Lakes through the mid-Mississippi River Valley. 8 inches across these counties as southwesterly winds tapped into deep moisture across the Tennessee River Valley, riding in on a 20-25 mph low level jet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms developed ahead of a cold front extending from a low pressure system over the eastern Great Lakes through the mid-Mississippi River Valley. Leading up to the event, strong afternoon heating supported surface-based CAPE values rising into the 2,500 to 3,000 J/Kg range, while precipitable water values were observed climbing from 1.4 inches earlier in the day to around 1.8 inches across these counties as southwesterly winds tapped into deep moisture across the Tennessee River Valley, riding in on a 20-25 mph low level jet. In addition, Meso-Analysis per the Storm Prediction center also indicated wind flow within the lowest several thousand feet of the atmosphere shifting unidirectional from the west, which can contribute to training of thunderstorm cells over an area. Storms then trained across the northern half of Tazewell County from around 8 pm on the 12th through about 1 am on the 13th, producing rounds of heavy rainfall rates as high as 4 inches per hour. Two to locally six inches of rain fell across Tazewell County within 6 hours, with the heaviest amounts representing between a 500- and a 1,000-year rainfall event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 12, 5:09 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 12, 5:09 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
609 PM EDT Tue Jul 12 2022
.SYNOPSIS...
A frontal system will arrive late today spreading scattered
showers and thunderstorms through tonight. Afternoon showers and
thunderstorms will be possible each day Wednesday through the
weekend. Temperatures will top out in the upper 70s and 80s each
day, with a few 90s possible over the Piedmont.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 600 PM EDT Tuesday...
Severe Thunderstorm Watch number 465 in effect until 10PM
generally along and north of highway 460 corridor. Concern is
for damaging wind gusts associated with line of thunderstorms.
Some of the convective allowing models suggest outflow to make
it all the way to the VA/NC border by midnight, but weakening
with time per loss of daytime heating.
Per the Storm Prediction Center, there is slight risk for
severe storms across the northern half of our CWA tapering to a
marginal risk across the south this evening. Broad midlevel
trough over the Great Lakes, an embedded speed maximum will
eject eastward/northeastward from the central Appalachians/lower
Great Lakes to the Mid-Atlantic and New England this
evening, as an associated surface cold front likewise moves
eastward/southeastward from the OH Valley and central PA/NY.
Destabilization will proceed from west-to-east in advance of
the front in conjunction with low-level moisture advection and
surface heating, and visible satellite imagery suggests that
multiple cells/small clusters will progress east along and
ahead of the cold front through the northern Mid-Atlantic this
evening.
MLCAPE of 1000-2000 J/kg and relatively long/straight hodographs
with effective bulk shear of 35-50 kt is expected for the Mid-
Atlantic, along with DCAPE near 1000 J/kg. The near- storm
environment and expected convective mode will favor clusters and
line segments, which would favor damaging winds as the primary
threat.
As daytime heating ceases, expect weakening of storms as they
progress east of Blue Ridge although respectable outflow wind
may kick out ahead of line and into southside VA before midnight
demise.
The front is expected to stall near the VA/NC border on
Wednesday, and serve as a focal point for storm formation on
Wednesday afternoon. Impacts will largely be restricted to areas
south of US Highway 460 on Wednesday.
Temperatures will moderate a few degrees with fropa, putting
Wednesday highs in the upper 70s to mid 80s, with warmest
temperatures in the Piedmont.
&&
.SHORT TERM /WEDNESDAY NIGHT/...
As of 115 PM EDT Tuesday...
Confidence is increasing for a drier Thursday, but a few showers and
thunderstorms may return on Friday.
A cold front will head offshore on Wednesday night, while high
pressure builds over the Great Lakes. Drier air should reach the
Appalachian Mountains by Thursday. The back end of the cold front
should stall across the Southeast during Thursday and may keep some
clouds over North Carolina although rain chances appear low.
Temperatures will fall toward the mid 50s to the mid 60s by Friday
morning. More moisture should build northward during Friday
afternoon to produce a chance of showers and thunderstorms mainly
along and east of the Blue Ridge. Quieter conditions are anticipated
by Friday night.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 115 PM EDT Tuesday...
Confidence is moderate for the potential of more showers and
thunderstorms through the weekend and into early next week.
High pressure should move away from the Northeast on Saturday, which
will bring a southerly breeze to increase the heat and moisture from
the Gulf of Mexico during the next few days. Meanwhile, a cold front
will slowly track eastward across the Ohio River Valley during
Sunday and Monday. It should eventually reach the Mid Atlantic by
Tuesday. As a result, chances of showers and thunderstorms will
exist each afternoon throughout the weekend and into early next
week. Temperatures will stay near normal for this time of year.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 230 PM EDT Tuesday...
VFR conditions abound currently, but that will not be the case for
the second half of this TAF valid period. Late this afternoon,
likely around 20-22Z, a broken line of showers and thunderstorms
will approach from the northwest, first impacting BLF/LWB, and then
spreading east over the next few hours into this evening. The
convective line will likely break up near BCB/ROA, but a weak
lingering shower tonight is not out of the question in the proximity
of LYH/DAN. Prevailing winds will be westerly at 4-8 kts, but near
the line of storms, wind gusts could be much stronger, and from any
direction, depending on orientation to the storm. Vsbys could also
be reduced within these storms due to heavy rainfall.
Cloud cover will increase with the passage of the aforementioned
front, though for most areas, cigs will remain above VFR level. BLF
and LWB may experience some IFR/MVFR level cigs Wednesday morning,
as well as lowered vsbys. These conditions will likely only last a
few hours, as clouds will lift and any fog will clear once the sun
begins to heat the surface.
Forecast confidence is above average for vsbys, weather
conditions and winds.
Forecast confidence is moderate for cigs.
Extended Aviation Discussion...
The frontal system will linger just to our south for several
days beginning Wednesday, triggering scattered
-TSRA threatening KDAN mainly in the afternoons. The remainder
of the area will see mainly VFR conditions. The exception will
be areas of dense fog overnight in the usual locations such as
mountain valleys and river valleys.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...SH/VFJ
NEAR TERM...PM
SHORT TERM...PW
LONG TERM...PW
AVIATION...SH/VFJ
Hazardous weather outlook, Jul 12, 5:21 PM EST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
621 PM EDT Tue Jul 12 2022
VAZ010-011-013-014-017>020-022>024-033>035-045>047-WVZ042>044-507-
508-132230-
Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
621 PM EDT Tue Jul 12 2022
...SEVERE THUNDERSTORM WATCH 465 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Thunderstorms this evening may produce damaging winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ007-009-012-015-016-032-043-044-058-059-132230-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Wythe-Grayson-Carroll-Patrick-Henry-
Pittsylvania-Halifax-Charlotte-
621 PM EDT Tue Jul 12 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Showers and thunderstorms will be possible on Wednesday that could
produce damaging winds and localized flooding due to heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 12, 6:55 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG 2 NW BUCHANAN 37.53N 79.71W
07/12/2022 BOTETOURT VA LAW ENFORCEMENT
POWERLINES REPORTED DOWN.
&&
BUTTSLocal storm report, Jul 12, 7:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 1 S BLUE RIDGE 37.37N 79.82W
07/12/2022 M60 MPH BOTETOURT VA TRAINED SPOTTER
&&Local storm report, Jul 12, 7:35 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 3 E THAXTON 37.35N 79.58W
07/12/2022 E0.50 INCH BEDFORD VA TRAINED SPOTTER
HAIL UP TO HALF-INCH IN DIAMETER.
&&
DSLocal storm report, Jul 12, 7:39 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 NNW ASBURY 37.87N 80.58W
07/12/2022 E1.00 INCH GREENBRIER WV PUBLIC
DAMAGE TO ROOF AND VEHICLES.
&&Special weather statement, Jul 12, 7:39 PM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
839 PM EDT Tue Jul 12 2022
VAZ007-010-WVZ042-130115-
Tazewell VA-Bland VA-Mercer WV-
839 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of eastern Tazewell,
western Bland and southwestern Mercer Counties through 915 PM EDT...
At 839 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tiptop, or 7 miles northeast of Tazewell, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bluefield...
Tazewell...
Ceres...
Burkes Garden...
Pocahontas...
Bramwell...
and Clear Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Virginia...and southeastern West Virginia.
&&
LAT...LON 3720 8162 3721 8156 3724 8151 3726 8150
3725 8148 3727 8145 3727 8142 3731 8140
3732 8137 3741 8132 3734 8105 3701 8129
3696 8136 3714 8168
TIME...MOT...LOC 0039Z 280DEG 23KT 3722 8146
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AMSLocal storm report, Jul 12, 7:40 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 3 N ASBURY 37.86N 80.56W
07/12/2022 GREENBRIER WV PUBLIC
MULTIPLE TREES DOWN NEAR ALTA.
&&Heavy Rain, Tazewell
- When
- July 12, 7:40 PM EST to July 13, 12:00 AM EST
- Where
- Tazewell County, 1.91 mi NE of Jewell Ridge
- Reported by
- Mesonet
- Coordinates
- 37.200, -81.776
A personal weather station (Weather Underground: KVAJEWEL2) recorded a storm-total amount of 5.60 inches during a 4 hour and 20 minute period, with 5.08 inches observed falling in a 3-hour period. Either case represents between a 500- and 1,000-year rainfall event per NOAA Atlas 14 Point Precipitation Frequency estimates.
Flash Flood, Tazewell
- When
- July 12, 8:45 PM EST to July 13, 1:30 AM EST
- Where
- Tazewell County, 1.21 mi ENE of Mouth of Laurel to 1.45 mi SE of Bandy
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 37.125, -81.709
Video captured by Tazewell County Emergency Management depicts numerous homes and public buildings flooded by anywhere from 6 inches to 2 feet of water from Indian Creek as it flooded out of its banks within the community of Bandy. At least 14 residents in the area were evacuated to shelters, however no injuries were reported.
Flash Flood, Tazewell
- When
- July 12, 9:00 PM EST to July 13, 12:30 AM EST
- Where
- Tazewell County, 0.37 mi SE of Jewell Ridge to 0.5 mi SE of Jewell Ridge
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 37.177, -81.795
Big Creek was observed out of its banks, flowing across Big Creek Road. Significant debris removal was required after flooding subsided, by the road was then reopened.
Flash Flood, Tazewell
- When
- July 12, 10:00 PM EST to July 13, 12:30 AM EST
- Where
- Tazewell County, 2.35 mi SSW of Burkes Garden to 2.29 mi SW of Burkes Garden
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.067, -81.360
The Cooperative Weather Observer at Burkes Garden, VA (BURV2) observed water flowing over creeks and bridges near their home in the community of Burkes Garden due to between 2.5 and 3.5 inches of rainfall. No damage was reported with this flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, July 12, 2022$4.1 million · 1.25 in hail · 67 events
- Damaging Winds and Lightning Strike in Maryland, July 12, 20221 death · 1 injured · $1,000 · 61 kt wind · 6 events
- Rip Current in Indiana, July 12, 20221 death · 1 injured · 1 event
- Damaging Winds in Massachusetts, July 12, 20221 death · 73 kt wind · 9 events
- Rip Current in Wisconsin, July 12, 20221 death · 1 injured · 1 event
- Flash Flooding and Flood in West Virginia, July 12 to 13, 2022$1.0 million · 1 in hail · 45 events
- Tornadoes and Hail in West Virginia, July 12, 2022$1.4 million · EF0 · 21 events
- Hail and Damaging Winds in Virginia, July 12, 2022$271,000 · 1.25 in hail · 50 events
- Flash Flood in Virginia, July 12, 20221 injured · $1.8 million · 1 event
- Damaging Winds in Vermont, July 12, 2022$223,000 · 60 kt wind · 13 events
- Flash Flood and Damaging Winds in Tennessee, July 12, 2022$250,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in Tennessee, July 12, 2022$62,000 · 4 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027805, 1048408, 1048318, 1041903.